◊ Prevent Prednisone from Causing Eye Damage
Long-term use of certain corticosteroids in high doses may cause eye damage. Glaucoma and cataracts are both serious concerns, but how concerned should you be? Should you avoid corticosteroids altogether? Find out the risks below to determine whether it would be wiser to use drugs and monitor the situation closely, as doctors say, or to seek other treatment.
Glaucoma is a disease characterized by increases of pressure within the eye. There is usually no pain, though pressure is uncomfortable sometimes. It can cause blindness.
As fluid pressure increases, the optic nerve can become damaged. This nerve is essential to working vision. It is hard to detect glaucoma before damage begins, so everyone should get regular eye examinations.There are many types of glaucoma:
- Secondary glaucoma – occurs as a complication of other conditions and/or medications
- Open-angle glaucoma – fluid builds up because the flow through the eye drain is too slow
- Angle-closure glaucoma – fluid builds up suddenly because of a blockage, causing immediate increase in pressure as well as horrible pain, nausea, vision disruption, and eye irritation; blindness may occur in just days
Secondary glaucoma is the one that corticosteroid users get. Otherwise, glaucoma can occur in anyone, though it is most common in African Americans over 40, Hispanics over 60, people with heart or eye diseases, and those with a history of glaucoma in their families.How likely are you to get glaucoma if you are on corticosteroids?
Not very likely. It only happens to a small percentage of people. Using it in high levels for many years makes it more likely, but not probable. However, if you also have irritable bowel syndrome, it may be risky to take corticosteroids for very long.
Doctors typically recommend that anyone with severe autoimmune disorders take corticosteroids and have their eye checked regularly for pressure to prevent an issue before the nerve is damaged.
Glaucoma is a permanent condition and will not go away just from ceasing corticosteroid use.Cataracts Risks
Corticosteroid use over a long period of time may cause certain parts of the body to age earlier. With the eyes, this may result in cataracts.
Most people, should they live to old age, will develop at least one cataract. They develop when proteins clump together in the lens, which makes them opaque (unable to be seen through).
Cataracts are experienced as clouds in vision.There are three types of cataracts:
- Nuclear – Tinges the eye yellow, developing slowly, and affecting mostly elderly people
- Cortical – Forms in lens cortex extending outwards in wheel form; common in diabetics
- Posterior subcapsular – Cataract at the back of the lens forms with symptoms showing rapidly
Prednisone and other corticosteroids are associated with posterior subcapsular cataracts, though they are more commonly caused by extreme farsightedness and retinitis pigmentosa.
When light passes through the back of a lens with cataracts, it is scattered and unfocused. It becomes very difficult to see close objects.Symptoms of cataracts include:
- Blurry vision
- Colors seem faded
- Double vision
- Poor night vision
- Seeing halos
Like glaucoma, cataracts will not go away just because you stop taking prednisone. However, they will stop growing immediately.Cataracts can be detected very early by regular eye exams. This gives you plenty of time to stop taking prednisone and prevent the cataract from growing.